CBRNE - Vomiting Agents - Dm, Da, Dc Treatment & Management

Updated: Aug 06, 2015
  • Author: Christopher P Holstege, MD; Chief Editor: Zygmunt F Dembek, PhD, MPH, MS, LHD  more...
  • Print
Treatment

Prehospital Care

A military or terrorist event involving the exposure of military personnel or civilians to vomiting agents would create confusion and panic. Large numbers of potential casualties may overwhelm emergency response teams. Chaos may occur. (See Disaster Planning and Medscape's Disaster Preparedness and Aftermath Resource Center.)

Prehospital care providers must place their personal safety first before the treatment of potentially contaminated patients. With aerosolized exposure, secondary contamination of health care providers is unlikely.

Perform general supportive measures such as obtaining intravenous access and administering oxygen to those with signs of respiratory irritation.

Next:

Emergency Department Care

The initial care of patients exposed to vomiting agents primarily is supportive. No specific antidotes are available. Fewer than 1% of those exposed to diphenylaminearsine (Dm, adamsite) will have severe or prolonged effects warranting medical care. Focus care on relieving irritant and systemic effects.

Respiratory irritation is managed as follows:

  • These effects typically are transient and resolve soon after exposure ceases; duration of irritation depends on the dose of agent inhaled and the premorbid status of the patient

  • Patients with preexisting lung disease (eg, asthma, emphysema) may develop exacerbations of these diseases that are slow to resolve

  • If a patient has dyspnea with wheezing, treatment with nebulized albuterol may be necessary; steroids may be considered

  • In most patients without preexisting lung disease, symptoms abate spontaneously

Ophthalmic irritation is managed as follows:

  • Consider eye irrigation in patients sustaining chemical exposure and subsequent ocular irritation; appropriate irrigant choices include water, normal saline, and lactated Ringer solution; perform irrigation with 1-2 L of irrigant per affected eye

  • Examine the eyes using a slit lamp and fluorescein; if a corneal abrasion is noted, consider cycloplegics and topical antibiotics

Treat patients who are experiencing repetitive emesis with intravenous hydration and antiemetics. Numerous antiemetics are available, and no specific agent is documented as superior.

Acute mental status changes rarely have been reported. One death after Dm exposure is documented, but complete information on this fatality has not been released. If a patient presents in marked respiratory distress with mental status changes, intubation and mechanical ventilation may be necessary.

Late-onset erythema caused by a larger exposure to Dm in a hot and humid atmosphere is often more severe and less likely to resolve rapidly. It may require the use of soothing compounds such as calamine, camphor, and mentholated creams. Small vesicles should be left intact, but larger ones will ultimately break and should be drained. Irrigation of denuded areas several times a day should be followed by the application of a topical antibiotic. Large, oozing areas respond to compresses containing substances such as colloidal oatmeal, Burow's solution, or other dermatologic preparations.

Previous
Next:

Consultations

The following consultations may be necessary:

  • Intensivist: In the rare event that a patient exposed to vomiting agents presents with acute respiratory distress or acute mental status changes, early consultation with a physician trained in critical care medicine may be necessary.

  • Poison control center and/or local health department: Report adverse events caused by toxins to the local poison control center and health department. This allows coordination of information with other health care facilities and expedites assistance in determining the etiology of the poisoning.

  • Law enforcement: If the cause of the exposure is unknown or believed to be a terrorist act, contact local and federal law enforcement.

  • Ophthalmologist: If significant eye exposure has occurred and the patient develops persistent ophthalmologic signs and symptoms or evidence of corneal damage, contact an ophthalmologist.

Previous